Alert archive / North Dakota / Wind Advisories in 2006

Wind Advisory 8, NWS Bismarck, ND

May 24, 200616 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at May 24, 2006, 3:20 AM MDT for 16 counties in North Dakota. It took effect at May 24, 2006, 6:00 AM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 24, 2006, 3:20 AM MDT (09:20 UTC)
In effect from
May 24, 2006, 6:00 AM MDT
Expired
May 24, 2006, 7:00 PM MDT
In force
13 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Logan County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 96 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 240920
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT WED MAY 24 2006

...WIND ADVISORY SOUTHWEST AND SOUTH CENTRAL TODAY THROUGH EARLY
EVENING...

.A STRONG LOW PRESSURE SYSTEM OVER THE DAKOTAS WILL MOVE EAST
TOWARDS MINNESOTA TODAY. STRONG NORTHWEST WINDS BEHIND THE LOW
WILL DEVELOP OVER THE STATE TODAY. THE STRONGEST WINDS WILL BE ON
THE SOUTHWEST SIDE OF THE LOW...SOUTH AND WEST OF A LINE FROM
WATFORD CITY TO GARRISON...TO BISMARCK...TO ASHLEY. NORTHWEST WINDS
OF 25 TO 40 MPH WITH GUSTS NEAR 50 MPH ARE POSSIBLE OVER MUCH OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. THE WINDS ARE EXPECTED
TO DECREASE TO AROUND 20 MPH BY MID EVENING.

NDZ017>021-031>035-040>047-050-241730-
/O.NEW.KBIS.WI.Y.0008.060524T1200Z-060525T0100Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...
BISMARCK...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...ASHLEY
420 AM CDT WED MAY 24 2006 /320 AM MDT WED MAY 24 2006/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS TO NEAR 50 MPH AT TIMES
CAN BE EXPECTED TODAY THROUGH MID EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JV
2 follow-up statements
000 
WWUS73 KBIS 241630
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1130 AM CDT WED MAY 24 2006

...WIND ADVISORY SOUTHWEST AND SOUTH CENTRAL THROUGH EARLY
EVENING...

.A STRONG LOW PRESSURE SYSTEM OVER THE DAKOTAS WILL MOVE EAST
TOWARDS MINNESOTA TODAY. NORTHWEST WINDS BEHIND THE LOW WILL
CONTINUE OVER THE STATE TODAY. THE STRONGEST WINDS WILL BE ON THE
SOUTHWEST SIDE OF THE LOW...SOUTH AND WEST OF A LINE FROM WATFORD
CITY TO GARRISON...TO BISMARCK...TO ASHLEY. NORTHWEST WINDS OF 25
TO 40 MPH ARE OCCURRING OR WILL DEVELOP OVER MUCH OF SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA THROUGH THE AFTERNOON. THE WINDS ARE
EXPECTED TO DECREASE TO AROUND 20 MPH DURING THE EVENING.

NDZ017>021-031>035-040>047-050-242130-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-060525T0100Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...
BISMARCK...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...ASHLEY
1130 AM CDT WED MAY 24 2006 /1030 AM MDT WED MAY 24 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

A STRONG LOW PRESSURE SYSTEM OVER THE DAKOTAS WILL MOVE EAST
TOWARDS MINNESOTA TODAY. STRONG NORTHWEST WINDS BEHIND THE LOW
WILL CONTINUE OVER THE ADVISORY AREA. NORTHWEST WINDS OF 25 TO
40 MPH WITH A FEW GUSTS TO NEAR 50 MPH AT TIMES CAN BE EXPECTED
THIS AFTERNOON AND EARLY EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
JF
000 
WWUS73 KBIS 242035
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
335 PM CDT WED MAY 24 2006

...WIND ADVISORY SOUTHWEST AND SOUTH CENTRAL THROUGH EARLY
EVENING...

.A STRONG LOW PRESSURE SYSTEM OVER SOUTHEAST NORTH DAKOTA WILL
MOVE EAST INTO MINNESOTA THIS EVENING. NORTHWEST WINDS BEHIND THE
LOW WILL CONTINUE THIS EVENING. THE STRONGEST WINDS WILL BE ON THE
SOUTHWEST SIDE OF THE LOW...SOUTH AND WEST OF A LINE FROM WATFORD
CITY TO GARRISON...TO BISMARCK...TO ASHLEY. NORTHWEST WINDS OF 25
TO 40 MPH WILL CONTINUE INTO EARLY EVENING. THE WINDS ARE EXPECTED
TO DECREASE TO AROUND 20 MPH DURING THE EVENING.

NDZ017>021-031>035-040>047-050-250100-
/O.CON.KBIS.WI.Y.0008.000000T0000Z-060525T0100Z/
MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...WATFORD CITY...KILLDEER...BEULAH...
HAZEN...CENTER...GARRISON...BEACH...MEDORA...DICKINSON...MANDAN...
BISMARCK...MARMARTH...MOTT...ELGIN...BOWMAN...HETTINGER...
FORT YATES...LINTON...NAPOLEON...ASHLEY
335 PM CDT WED MAY 24 2006 /235 PM MDT WED MAY 24 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS
EVENING. 

A STRONG LOW PRESSURE SYSTEM OVER SOUTHEAST NORTH DAKOTA WILL
MOVE INTO MINNESOTA THIS EVENING. STRONG NORTHWEST WINDS BEHIND
THE LOW WILL CONTINUE OVER THE ADVISORY AREA. NORTHWEST WINDS OF
25 TO 40 MPH CAN BE EXPECTED INTO EARLY EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
JF

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 24, 3:00 AM MDT, 20 minutes earlier.

Area forecast discussion, May 24, 3:00 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT WED MAY 24 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MAIN CONCERNS ARE STRONG WINDS AND CHANCES OF THUNDERSTORMS.

DOUBLE SURFACE LOW CENTERS THIS MORNING...ONE OVER NORTH CENTRAL
SOUTH DAKOTA AND THE OTHER OVER NORTHWESTERN NORTH DAKOTA. THESE LOW
CENTERS ARE PROGGED TO MERGE AND FORM ONE LOW OVER EASTERN NORTH
DAKOTA BY NOON. THOSE AREAS WEST OF THE LOW WILL EXPERIENCE STRONG
NORTHWEST WINDS. AT H850 LEVEL (ROUGHLY 5000 FT) WINDS ARE PROGGED
TO BE NORTHWEST AT 40 TO 50 KTS. THIS IS EXPECTED TO TRANSLATE TO
THE SURFACE TODAY...ESPECIALLY THOSE AREAS ON THE SOUTHWEST SIDE OF
THE LOW WHERE THE SURFACE GRADIENT IS THE TIGHTEST. HAVE DECIDED TO
ISSUE A WIND ADVISORY OVER THE SOUTHWEST 1/4 OF THE STATE...ROUGHLY
FROM JUST SOUTH OF WILLISTON TO GARRISON...BISMARCK/MANDAN...TO
ASHLEY IN DICKEY COUNTY - SOUTH AND WEST OF THIS LINE.

SHOWERS AND THUNDERSTORMS WRAPPING AROUND THE SURFACE LOW AND EXPECT
PRECIPITATION TO CONTINUE THIS MORNING. THEN AS THE LOW MOVES
EASTWARD THIS AFTERNOON...THE CHANCES LESSEN OVER THE WESTERN PART
OF THE STATE. A MID/UPPER LEVEL RIDGE BUILDS IN QUICKLY BEHIND THIS
LOW PRESSURE SYSTEM LATE TONIGHT. THE RIDGE REMAINS IN PLACE THROUGH
THURSDAY EVENING...WHEN THE NEXT UPPER LEVEL LOW/TROUGH MOVES ACROSS
THE ROCKIES TOWARDS NORTH DAKOTA.

ON FRIDAY THE GFS MODEL HAS THE SURFACE LOW/TROUGH ALONG THE WESTERN
NORTH DAKOTA BORDER AROUND NOON. THIS LOW MOVES EASTWARD SLOWLY AND
IS OVER THE CENTRAL DAKOTAS BY SATURDAY MORNING. HAVE KEPT A CHANCE
OF THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
SOUTHWEST FLOW ALOFT THROUGH THE EXTENDED PERIOD OVER THE NORTHERN
PLAINS. EMBEDDED SHORT WAVES WILL MOVE ALONG THE FLOW THROUGH THE
PERIOD. WILL BE DIFFICULT TO PINPOINT TIMING AND PLACEMENT. MADE
ONLY VERY MINOR TWEAKS TO THE EXTENDED FORECAST...KEEPING
TEMPERATURES MUCH THE SAME AROUND SEASONAL...AND KEEPING IN SLIGHT
CHANCE POPS EACH DAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/WA
Hazardous weather outlook, May 23, 4:23 AM MDT, 22 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
523 AM CDT TUE MAY 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
523 AM CDT TUE MAY 23 2006 /423 AM MDT TUE MAY 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:02 PM MDTSevere Thunderstorm WarningBISMorton58 min
May 24, 3:48 PM MDTFlash Flood WarningBISWells117 min
May 24, 5:35 PM MDTFlash Flood WarningBISWells55 min

Nearby

Wind Advisories in North Dakota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.